So I realize that I’m about two weeks late with this update, but after receiving positive results from all of my first post-chemo scans ( 🎶hallelujah 🎶), I kinda just needed to take a little breather from all things cancer related.
I’m telling you though, the minute Dr W read the results, and reported no new growth or spread, and even a little more shrinkage on the liver metastasis, it was like a thousand pound weight had been lifted off my shoulders.
The pressure that I was feeling around the bladder area (that I mentioned in my previous post) didn’t disappear, but the anxiety about it did - almost immediately.
At least I finally knew that it wasn’t being caused by anything new or incidious.
I even feel like the residual chemo brain (aka brain fog) lifted after that appointment.
I’ve been feeling almost back to my old self again, as far as my work routine goes - which I am beyond happy about! I hadn't realized just how much I had had to cut back, until this past two weeks. But the multi-tasking Queen is making her comeback!!
As for the pressure that I’ve been feeling in and around the bladder area - there are a couple of things going on.
The CT scan of my abdomen showed "a new 4.2 cm right adnexal cyst, likely a functional cyst" and "a mildly prominent endometrium".
Dr W. assured me that cysts are an extremely common (and usually unconcerning) side effect with women on Tamoxifen, which is a pill that I had to start taking (daily) once I had completed chemo.
In a nutshell, cancer cells with estrogen receptors are blocked by Tamoxifen, reducing the risk of reoccurrence by 30% to 50% in premenopausal women (that's me)! AND it can also slow or stop the growth of advanced metastatic hormone-receptor-positive breast cancer (that's me as well).
And while Tamoxifen has been known to, very rarely, cause pressure of the bladder, it's usually only in women who are much older than I am. So we couldn't know for sure if I'm just a weirdo and that was the source of the pressure, or if perhaps it was the cyst, or maybe something else entirely.
Additionally, some lab results showed that my estradiol (an estrogen steroid hormone) level was ridiculously high. Much (much) higher than it should have been, given that I was supposed to be in chemo-induced menopause. But when I actually stopped to think about it, I hadn't experienced a hot flash in a couple of weeks. I can't explain how that hadn't occurred to me before then (oy), but Dr W said that this spike had likely kicked me out of menopause.
Sooo, given all of that AND the fact that my cancer is hormone positive (and sensitive), the concern with this high estradiol count is early reoccurrence. Not exactly what I want to hear, obviously.
But thanks to modern medicine, I have few options that are meant to prevent that from happening.
The one that Dr W suggested (without even skipping a beat) is a monthly shot called Zoladex. This is a man made form of hormone used for estrogen deprivation - which will ultimately shut my ovaries down, and drastically reduce my estrogen production. And I will get this injection in addition to the Tamoxifen.
Like chemo and Tamoxifen, there are some potentially "unpleasant" side effects with Zoladex, but I hardly experienced any with the first two, so I'm choosing to believe the same will be said for the latter. #TouchWood
And in the event that that is not the case, OR if the shot doesn't drop my levels enough, then removing my ovaries altogether becomes the new topic of conversation.
But ultimately, come July 2nd, I will get the ball rolling with this new course of action (the monthly injection), and fingers crossed, that will be that for at least the next couple of years!
And for those of you wondering why I'm not starting on this new protocol right away - I have a much needed trip planned for the last two weeks in June. I'm heading to Nicaragua to a yoga and wellness retreat that a friend of mine owns. Her mission is to educate people on the healing properties of plant-based eating. And while I'm not a complete newbie when it comes to this, I still have so (so so so) much to learn, and cannot wait to soak in all of the knowledge that she's going to share with me while I'm there. And don't even get me started on how excited I am for the deliciously healthy meals that she's going to feed me! #drool
But I obviously had concerns about the potential for experiencing some side effects to a new drug, while being in Nicaragua. And after speaking with both my Medical Oncologist and my Naturopathic Oncologist (who is fully on board with the above plan as well), they both reassured me that as long as I continued to take the Tamoxifen (an estrogen blocker) every day, that waiting another six weeks to start Zoladex should not put me at any greater risk of early reoccurrence.
Obviously there are no guarantees, but that's the same with almost anything in life, right? And I really need this vacation. LIKE REALLY REALLY NEED IT!!
So that's where we're at!
I'm going on vacation, and when I return my ovaries are going sleepy sleepy.
And the Big C can fuck right off if it thinks it's going to make it's way back into this body.
Ain't gonna happen!
p.s. If you're interested in the Wellness Center, check it out ~ Gracious Living Oasis. It was voted one of the top 8 vegetarian retreats in the world! And Grace, the owner, has put her blood, sweat and tears into building (and growing) this oasis, from a completely empty plot of land. If you need to re-calibrate, this is the place to do it!!